Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 241, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2018, 5:37 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2018, 5:37 PM MDT (23:37 UTC)
- Expired
- Aug 23, 2018, 6:30 PM MDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 91 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239
WUUS53 KBIS 232337
SVRBIS
NDC037-085-240030-
/O.NEW.KBIS.SV.W.0241.180823T2337Z-180824T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
637 PM CDT THU AUG 23 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
South central Sioux County in south central North Dakota...
Southeastern Grant County in south central North Dakota...
* Until 730 PM CDT/630 PM MDT/.
* At 637 PM CDT/537 PM MDT/, a severe thunderstorm was located 5
miles northeast of Mcintosh, or 16 miles west of Selfridge, moving
northwest at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Sioux and southeastern Grant Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4604 10163 4626 10150 4628 10111 4595 10111
4594 10114 4594 10145
TIME...MOT...LOC 2337Z 155DEG 9KT 4599 10127
HAIL...1.25IN
WIND...60MPH
$$
SIMOSKO2 follow-up statements
703
WWUS53 KBIS 232359
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
659 PM CDT THU AUG 23 2018
NDC037-085-240030-
/O.CON.KBIS.SV.W.0241.000000T0000Z-180824T0030Z/
Sioux ND-Grant ND-
659 PM CDT THU AUG 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR SOUTH CENTRAL SIOUX AND SOUTHEASTERN GRANT
COUNTIES...
At 658 PM CDT/558 PM MDT/, a severe thunderstorm was located 10 miles
southwest of Shields, or 15 miles west of Selfridge, moving north at
15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4604 10163 4626 10150 4628 10111 4595 10111
4594 10114 4594 10145
TIME...MOT...LOC 2358Z 175DEG 15KT 4610 10123
HAIL...1.25IN
WIND...60MPH
$$
SIMOSKO805
WWUS53 KBIS 240023
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
723 PM CDT THU AUG 23 2018
NDC037-085-240030-
/O.CON.KBIS.SV.W.0241.000000T0000Z-180824T0030Z/
Sioux ND-Grant ND-
723 PM CDT THU AUG 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR SOUTH CENTRAL SIOUX AND SOUTHEASTERN GRANT
COUNTIES...
At 720 PM CDT/620 PM MDT/, a severe thunderstorm was located 14 miles
southwest of Shields, or 24 miles west of Selfridge, moving east at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4604 10163 4626 10150 4628 10111 4595 10111
4594 10114 4594 10145
TIME...MOT...LOC 0020Z 265DEG 13KT 4615 10141
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 5:21 PM MDT, 16 minutes earlier.
Area forecast discussion, Aug 23, 5:21 PM MDT, 16 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 621 PM CDT Thu Aug 23 2018 .UPDATE... Issued at 615 PM CDT Thu Aug 23 2018 Severe Thunderstorm watch #348 in effect through 1 am CDT for far south central North Dakota, including Dickey, Lamoure, Mcintosh and Logan counties. In addition, heavy rain threat extends across south central North Dakota this evening. Current forecast trending ok. && .SHORT TERM...(This evening through Friday) Issued at 235 PM CDT Thu Aug 23 2018 Thunderstorms with very heavy rainfall develop early this evening and continue through tonight, before drying out and warming up on Friday. A low pressure system centered over the North Dakota/Montana border continues to slowly move eastward through western and central North Dakota. Current radar and surface weather observations show an area of scattered showers with embedded thunderstorms along and near a boundary oriented northwest to southeast across western and south central North Dakota. The latest CAM model guidance has been very consistent from run to run in regards to an increase in thunderstorm coverage this evening and into tonight. Forecast RAP/NAM soundings show a very favorable environment for flash flooding. The CAPE profile is long and skinny with a deep warm cloud layer between 10kft and 11kft. In addition, the vertical profile is very moist with precipitable water values exceeding the 90th percentile based on the SPC sounding climatology for this time of year. With corfidi vectors generally below 10 kts and very weak cloud layer winds, storms will likely move very slowly. With all of that being said, any storm that does develop has the potential to produce very heavy rainfall, with localized flash flooding possible. A few marginally severe storms are also possible with large hail up to quarter size and gusty winds. Given relatively weak environmental shear and modest instability, widespread severe weather is not expected this evening and tonight. Flash flooding looks to be the main threat. A return ridge moves in for tomorrow, leading to dry weather and decreasing cloud cover from west to east. The latest suite of model guidance suggests highs in the mid to upper 80s across most of western and central North Dakota Friday afternoon. .LONG TERM...(Friday night through Thursday) Issued at 235 PM CDT Thu Aug 23 2018 An active weather pattern is expected this weekend and into early next week with cooler temperatures arriving by Sunday. The 12z iterations of the ECMWF/GFS show a series of shortwaves moving through western and central North Dakota ahead of an incoming upper level trough on Saturday through Tuesday night. Several rounds of scattered showers and thunderstorms are expected during this time. The severe threat looks questionable at this time. This is because a high shear, low CAPE environment looks to be in place throughout this period. The GFS/ECMWF both show impressive 0 to 6 km bulk shear values between 40 and 60 kts across all of western and central North Dakota from Saturday through Tuesday night. With that being said, southeast North Dakota looks to feature enough instability on Saturday for possible severe weather as MUCAPE values exceed 1000 J/kg. Severe weather may also be possible to the far south on Sunday, along the South Dakota border where instability ranges between 1000 and 1500 J/kg. Instability on Monday looks to be weak across all of western and central North Dakota, so severe weather looks to be least likely on Monday. The trough axis moves through North Dakota on Tuesday and brings one more round of showers and storms before drying back out on Wednesday as zonal flow returns. Temperatures look to be below average early next week with highs in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 615 PM CDT Thu Aug 23 2018 Hazards to aviation include Thunderstorms KDIK-KBIS-KJMS between 00z-06z, with the most numerous storms KBIS-KJMS. Ocnly MVFR-IFR conditions in storms. Otherwise conditions VFR or becoming VFR after 06z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...TK LONG TERM...TK AVIATION...WAA
Hazardous weather outlook, Aug 23, 5:35 PM MDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 635 PM CDT Thu Aug 23 2018 NDZ047-048-050-051-242345- Logan-La Moure-McIntosh-Dickey- 635 PM CDT Thu Aug 23 2018 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Widespread thunderstorms are expected over south central this evening into tonight. Storms will be slow moving and have abundant moisture available, leading to locally heavy rainfall and torrential downpours. Rainfall amounts between one and four inches are possible. A few storms could be severe with large hail up to the size of quarters and wind gusts to 60 mph are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms Saturday with better chances Sunday through Tuesday. At this time, the best chances for a few strong storms will be late Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday evening and Thursday night. NDZ019>022-034>037-042-045-046-242345- Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons- 635 PM CDT Thu Aug 23 2018 /535 PM MDT Thu Aug 23 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Widespread thunderstorms tonight will bring the threat for locally heavy rainfall with any stronger storms. There will also be a threat for severe weather this evening, with hail up to quarter size and winds gusting to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms Saturday with better chances Sunday through Tuesday. At this time, the best chances for a few strong storms will be late Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. NDZ001>005-009>013-017-018-023-025-031>033-040-041-043-044-242345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Wells-Foster-Golden Valley-Billings- Stark-Slope-Hettinger-Bowman-Adams- 635 PM CDT Thu Aug 23 2018 /535 PM MDT Thu Aug 23 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms will develop this afternoon and tonight across western and central North Dakota. The threat for severe weather will be low over the northwest and north central. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms Saturday with better chances Sunday through Tuesday. At this time, the best chances for a few strong storms will be late Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
In the hours before
Local storm report, Aug 23, 2:35 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN BEACH 46.92N 104.00W
08/23/2018 M2.38 INCH GOLDEN VALLEY ND PUBLIC
PUBLIC REPORT OF 2.08 AND 2.38 INCHES OF
RAIN IN BEACH BETWEEN 730 AND 930 AM. TWO
CITY BLOCKS SEPARATED THE TWO RAIN REPORTS.
ALSO A LOT OF HALF INCH AND SMALLER HAIL.
HAIL STILL PILED UP IN DRIFTS.
&&Special weather statement, Aug 23, 3:26 PM MDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service Bismarck ND 426 PM CDT THU AUG 23 2018 NDZ018-019-033-034-041-042-232215- Grant ND-Hettinger ND-Stark ND-Mercer ND-Morton ND-Dunn ND- 426 PM CDT THU AUG 23 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUNN... NORTHEASTERN HETTINGER...NORTHWESTERN MORTON...EASTERN STARK... SOUTHWESTERN MERCER AND NORTHWESTERN GRANT COUNTIES UNTIL 515 PM CDT/415 PM MDT/... At 425 PM CDT/325 PM MDT/, strong thunderstorms were located along a line extending from 6 miles northeast of Dunn Center to 16 miles west of Heart Butte Dam. Movement was southeast at 15 mph. Wind gusts to 40 mph will be possible with these storms. Locations impacted include... Hebron, Richardton, Halliday, Dodge, Marshall and Twin Buttes. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4654 10220 4747 10259 4756 10227 4661 10176 TIME...MOT...LOC 2125Z 315DEG 13KT 4740 10249 4663 10216 ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:00 AM MDT | Special Weather Statement | BIS | Golden Valley | 30 min |
| Aug 23, 8:53 AM MDT | Special Weather Statement | BIS | Golden Valley | 22 min |
| Aug 23, 9:18 AM MDT | Special Weather Statement | BIS | Golden Valley | 27 min |
| Aug 23, 9:42 AM MDT | Special Weather Statement | BIS | Billings | 33 min |
| Aug 23, 3:26 PM MDT | Special Weather Statement | BIS | Mercer | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.